[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
June 27, 2011

Bleeding Associated With Antiplatelet Agents and Warfarin Therapy in the Emergency Department

Author Affiliations

Author Affiliations: Pharmacy Services (Drs Kaufman and Alberto) and Regulatory Affairs & Quality Management (Mr Bailey), New York Downtown Hospital, New York.

Arch Intern Med. 2011;171(12):1126. doi:10.1001/archinternmed.2011.265

In the November 22, 2010, issue, Shebah et al1 presented emergency department (ED) visit data for hemorrhage-related adverse drug events (ADEs) associated with dual antiplatelet therapy (DAT) and warfarin therapy. They found that bleeding and its associated risk can be significant. In the “best case scenario,” that of controlled clinical trials, antiplatelet and/or anticoagulant agents, alone or in combination, leads to bleeding.24 These and similar agent classes are known to cause mild to severe bleeding depending on risk factors.5 We treat a large population of patients 70 years or older at our institution—a 180-bed, not-for-profit community teaching hospital, an academic affiliate of a large medical school and a member of a major health care system. The hospital provides residency training programs, continuing medical education, and experiential programs for different health care professionals. In 2009, the hospital had 38 584 ED visits, with a 14% admission rate and 10 789 inpatient stays. In 2010 (through October 30), there were 33 498 ED visits (a 13% admission rate) and 9321 inpatient stays.

First Page Preview View Large
First page PDF preview
First page PDF preview
×